Posted: Dec 29, 2009 8:46 AM by Associated Press
Johnson & Johnson is expanding a voluntary recall of Tylenol Arthritis Caplets due to consumer reports of a moldy smell that can cause nausea and stomach pain.
According to a statement on the Food and Drug Administration Web site, the New Brunswick, N.J., company is now recalling all product lots of the Arthritis Pain Caplet 100 count bottles with the red EZ-Open Cap.
Johnson & Johnson had recalled five lots of the product last month.
The health care company says the odor results from trace amounts of a chemical called 2,4,6-tribromoanisole. That chemical is believed to result from the breakdown of another chemical used to treat wooden pallets that transport and store packaging materials.
To date, the side effects, which also include vomiting and diarrhea, have been "temporary and non-serious," although the health effects of the compound have not been studied.
The recall only affects the specific lots cited. All other Tylenol Arthritis pain products remain available.
The company will reintroduce Tylenol Arthritis Pain Caplets 100 count by January after moving production to a new facility.